Illinois, 2011

Hail and Damaging Winds in Illinois, June 4, 2011

June 4, 2011 · NWS LOT · 24 events in 7 counties and zones

Severe thunderstorms rapidly developed across parts of northeast Illinois during the afternoon hours of June 4th. The thunderstorms quickly began producing large hail and then began producing destructive winds with gusts estimated as high as 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms rapidly developed across parts of northeast Illinois during the afternoon hours of June 4th. The thunderstorms quickly began producing large hail and then began producing destructive winds with gusts estimated as high as 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 2:01 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 4, 2:01 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
301 PM CDT SAT JUN 4 2011

.MESOSCALE DISCUSSION...
238 PM CDT

BAND OF WEAK...LIKELY SOMEWHAT ELEVATED...CONVECTION EXTENDS FROM
SOUTHERN IOWA EAST-NORTHEAST INTO NORTH CENTRAL ILLINOIS. A RECENT
ACARS SOUNDING FROM ORD SHOWS THAT THE CAP/INVERSION IS WEAKENING
AND LIKELY FEELING THE EFFECTS OF LARGE SCALE ASCENT. THIS WOULD
ALSO LIKELY EXPLAIN THE RECENT UPTICK IN CUMULUS DEVELOPMENT OVER
EASTERN PORTIONS OF OUR CWA. AS THE CURRENT ELEVATED CONVECTION
CONTINUES EASTWARD INTO REGION OF WEAKER CONVECTIVE INHIBITION WOULD
ANTICIPATE EXPLOSIVE INTENSIFICATION OF THESE STORMS...LIKELY WITHIN
THE HOUR. STILL ANTICIPATE MAINLY A MARGINAL HAIL AND OCCASIONAL
MICROBURST TO BE THE PRIMARY SEVERE THREATS...WITH FLASH FLOODING
BEING A POTENTIALLY LARGER HAZARD. LAKE BREEZE BOUNDARY CONTINUES TO
CHARGE INLAND FROM LAKE MICHIGAN AND WHILE BOUNDARY LAYER BEHIND THE
LAKE BREEZE BOUNDARY IS COOLER/LESS UNSTABLE...ANY WELL DEVELOPED
SEVERE STORMS THAT CROSS INTO THE COOL AIR COULD STILL POSE A SEVERE
THREAT FOR SOME LENGTH OF TIME BEFORE WEAKENING.

IZZI

1252 PM CDT...
SHALLOW CONVECTION THAT HAD BEEN DEVELOPING ALONG THE OUTFLOW
BOUNDARY OVER NORTHWESTERN ILLINOIS HAS CHOKED ON THE CONVECTIVE
INHIBITION AS THEY MOVED EAST. A COUPLE OF RECENT ACARS SOUNDINGS
FROM ORD SHOW A VERY FORMIDABLE CAP PRESENT...MUCH STRONGER THAN
WHAT HAD BEEN FORECAST BY MOST MODELS. IN FACT...PLUGGING IN
CURRENT T/TD AT ORD INTO ONE OF THESE SOUNDINGS YIELDS SBCINH
AROUND 100 J/KG. THIS SHOULD BE MORE THAN SUFFICIENT TO NOT ONLY
PREVENT CONVECTION FROM FIRING ALONG THIS QUICKLY ADVANCING
OUTFLOW BOUNDARY...BUT ALSO KEEP A LID ON ANY CONVECTION FIRING
ALONG THE LAKE BREEZE FOR THE NEXT HOUR OR TWO AT LEAST.

RADAR/SATELLITE TRENDS HAVE SHOWN A RECENT DEEPENING OF CONVECTION
OVER SOUTHERN/EASTERN IOWA...WHICH IS LIKELY INDICATIVE OF A WEAKER
CAP IN PLACE THERE AS HEIGHT FALLS AND A GLANCING BLOW OF UVV'S FROM
SHORTWAVE PASSING BY TO THE NORTH LIKELY HAVE ERODED THE CAP
SOMEWHAT. THIS TREND SHOULD CONTINUE EASTWARD INTO NORTHERN ILLINOIS
AND NOW THINKING THAT THE CONVECTION OVER EASTERN/SOUTHERN IOWA HAS
A BETTER CHANCE OF BECOMING THE MORE ROBUST AND SUSTAINABLE
CONVECTION/SEVERE THREAT FOR US THIS AFTERNOON. THE ORIENTATION OF
THIS CONVECTION IS EVEN MORE EAST-WEST THAN WITH THE INITIAL OUTFLOW
SURGE AND AGAIN COULD POSE A VERY REAL THREAT FOR FLASH FLOODING.

IZZI

1145 AM CDT...
ATMOSPHERE CONTINUES TO COOK OVER THE CWA THIS MORNING WITH FULL
SUNSHINE ALLOWING TEMPS TO CLIMB INTO THE MID-UPPER 80S WITH
DEWPOINTS IN THE LOWER 70S. MODIFYING MORNING SOUNDINGS FOR
CURRENT CONDITIONS AND SPC MESOANALYSIS BOTH SUGGEST ATMOSPHERE IS
GROWING STRONGLY UNSTABLE WITH CONVECTIVE INHIBITION QUICKLY
DECREASING.

ONE ROGUE LONG-LIVED THUNDERSTORM CONTINUES TO TRACK ALONG THE
IL/WI BORDER WITH HIGH RESOLUTION VISIBLE SATELLITE IMAGERY
SHOWING AN OUTFLOW BOUNDARY ARCING SOUTH THEN SOUTHWEST FROM THIS
CELL. THIS OUTFLOW BOUNDARY WOULD CERTAINLY SEEM TO BE A PRIME
CANDIDATE TO FOCUS CONVECTIVE INITIATION THIS AFTERNOON AS
REMAINING CONVECTIVE INHIBITION IS REMOVED.

STRONGLY VEERED LOW LEVEL FLOW IS REDUCING DEEP LATER SHEAR
VALUES WITH THE STRONGEST SHEAR IN THE POST FRONTAL/OUTFLOW
ENVIRONMENT. EVEN STILL...30-40KT OF FLOW IN THE 6KM LAYER SHOULD
BE SUFFICIENT TO RESULT IN 20-30KT OF DEEP LAYER SHEAR AND
EVOLUTION INTO ORGANIZED MULTI-CELLULAR CLUSTER.

DESPITE THE SOMEWHAT MARGINAL DEEP LAYER SHEAR VALUES...MLCAPE
VALUES OVER 3500 J/KG AND STEEP MID-LEVEL LAPSE RATES STILL
SUPPORT A THREAT FOR LARGE HAIL...PARTICULARLY BEFORE CONVECTION
MORPHS INTO LINE/CLUSTER. STRONG INSTABILITY/STEEP LAPSE RATES
ALSO SUPPORT A THREAT OF WET-MICROBURSTS AND LOCALIZED WIND
DAMAGE. THREAT FOR WIND DAMAGE COULD TEND TO INCREASE OVER OUR SE
CWA AS CONVECTION WILL HAVE MORE TIME/OPPORTUNITY TO HAVE
DEVELOPED A COLD POOL AND MESOSCALE ORGANIZATION BY THAT POINT.

PROBABLY ONE OF THE BIGGER THREATS THIS AFTERNOON COULD EVOLVE INTO
HEAVY RAINFALL/FLASH FLOODING...ESPECIALLY SOUTH OF INTERSTATE 80.
THE VERY MOIST ENVIRONMENT AND HIGH PRECIPITATION EFFICIENCY COULD
RESULT IN SOME EXTREME RAINFALL RATES...POSSIBLY OVER TWO INCHES
PER HOUR. OUTFLOW BOUNDARY/FRONT IS BECOMING ORIENTED MORE EAST-
WEST OVER SOUTHEAST IOWA INTO NW IL WHICH IS MORE ALIGNED WITH
THE MEAN FLOW AND ANTICIPATED STORM MOTION. THIS COULD RESULT IN
AT LEAST SOME TEMPORARY TRAINING CELLS...WHICH GIVEN POTENTIAL FOR
SUCH HIGH PRECIP RATES COULD RESULT IN FLASH FLOODING. DID
CONSIDER A SHORT FUSED FLASH FLOOD WATCH BUT DECIDED TO JUST HIT
THE POTENTIAL HARD IN HWO SINCE IT IS NOT CURRENTLY EXPECTED TO
TURN INTO ANYTHING VERY WIDESPREAD OF MAJOR.

IZZI

&&

.DISCUSSION...
945 AM CDT

MODIFIED THE GRIDS SOME THIS MORNING TO ACCOUNT FOR THE DECREASED
CLOUDS AND BUMPED UP TEMPERATURES ACROSS THE MAJORITY OF THE AREA.
THE LAKEFRONT WAS ALREADY READING MID 80S AND AWOS LOCATIONS SOUTH
OF THE AREA ARE ALREADY FLIRTING WITH 90. CIRRUS DECK MOVING IN
FROM THE WEST IS CONTINUING TO THIN AND WE SHOULD SEE TEMPERATURES
CONTINUE TO RISE. NOT MUCH CHANGE IN THE THINKING AS DESCRIBED
PREVIOUSLY FOR THE AFTERNOON CONVECTION. COLD FRONT CONTINUES TO
MOVE TO THE EAST AND AHEAD OF IT...AND ACROSS OUR AREA...WE WILL
KEEP DESTABILIZING. LATEST RUC ANALYSIS IS SHOWING THAT ANY
SURFACE BASED CINH IS RAPIDLY DECREASING AND OVERALL INSTABILITY
INCREASING. CONVECTION ACROSS EASTERN IOWA WILL LIKELY BE THE
BEGINNINGS OF THE MAIN SHOW THIS AFTERNOON AND IS SLATED TO MOVE
IN AND ACROSS THE REGION SHORTLY BEYOND THE NOON HOUR. FOR LAKE
FRONT LOCATIONS...EXPECT A RAPID TRANSITION FROM THE HOT AND MUGGY
UPPER 80S TO 90S AS THE COLD FRONT ACCELERATES SOUTH ALONG THE
LAKE THIS AFTERNOON. WINDS WILL QUICKLY VEER TO THE NORTH AND
NORTHEAST AND WILL BRING IN THE CHILLY MARINE AIRMASS ON TO LAND.

SHEA

//PREV DISCUSSION...

336 AM...PRIMARY FORECAST CONCERNS ARE SEVERE WEATHER AND HEAVY
RAIN POTENTIAL LATER TODAY INTO THIS EVENING.

A COLD FRONT EXTENDS FROM CENTRAL WISCONSIN SOUTHWEST INTO WEST
CENTRAL IOWA EARLY THIS MORNING. AIRMASS AHEAD OF THIS FRONT
REMAINS VERY WARM AND HUMID WITH TEMPS SLOWLY DROPPING OFF THROUGH
THE MID 70S. CONVECTION ACROSS EASTERN NEBRASKA CONTINUES EAST
INTO IOWA IN ASSOCIATION WITH AN UPPER LEVEL SHORTWAVE RIDING
ALONG THE NORTHERN EDGE OF THE RIDGE. NOT EXPECTING MUCH PRECIP
UNTIL THIS FEATURE REACHES NORTHERN IL LATER THIS MORNING AND BY
THAT TIME FORECAST SOUNDINGS SUGGEST THAT CONVECTION COULD BECOME
SURFACE BASED...CERTAINLY BY EARLY AFTERNOON AT THE LATEST. THUS
EXPECT CONVECTION TO DEVELOP IN THE 15Z-18Z TIME PERIOD AND THEN
CONTINUE SOUTHEAST ACROSS THE CWA DURING THE AFTERNOON HRS...
THOUGH NOT ALL THAT CONFIDENT ON OVERALL COVERAGE.

SEVERAL HRS OF MOSTLY SUNNY SKIES THIS MORNING SHOULD ALLOW TEMPS
STARTING IN THE 70S TO EASILY MAKE LOW/MID 80S NORTH AND POSSIBLY
LOWER 90S SOUTH. THESE TEMPS COMBINED WITH DEWPOINTS NEAR 70
SHOULD ALLOW FOR MLCAPES OVER 3 KJ/KG. UNIDIRECTIONAL WINDS ALOFT
WILL SUPPORT MAINLY A DAMAGING WIND THREAT.

THE COLD FRONT WILL LIKELY ACCELERATE DOWN LAKE MICHIGAN BY EARLY
AFTERNOON...SWINGING WINDS AROUND TO THE NORTHEAST. THIS MAY ALSO
SLOW THE OVERALL SOUTHERLY MOVEMENT OF THE FRONT...POSSIBLY
ALLOWING STORMS TO SLOW OVER CENTRAL AND SOUTHERN PORTIONS OF THE
CWA. WITH PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 2 INCHES...
EXPECT EFFICIENT RAIN PRODUCTION AND LOCALLY HEAVY/TORRENTIAL
RAINS WHICH MAY LEAD TO FLOODING DEPENDING ON DURATION OF THE
HEAVY RAIN.

AS THE WINDS TURN OFF THE LAKE...WILL SEE RAPID COOLING ALONG THE
LAKE SHORE. SO WHILE TEMPS WILL BE QUITE WARM THIS MORNING...TEMPS
WILL BE DROPPING THROUGH THE 70S AND INTO THE 60S BY LATE
AFTERNOON ALONG THE LAKE.

PATTERN STAYS A BIT UNSETTLED TONIGHT INTO MONDAY NIGHT WITH
VARIOUS WEAK WAVES RIDING THE EDGE OF THE RIDGE. HAVE MAINTAINED
CHANCE POPS DURING THIS TIME PERIOD. EXPECT MANY DRY HRS BUT CAN/T
PIN DOWN BETTER TIMING OR LOCATIONS FROM THIS DISTANCE. WILL ALSO
BE MAINTAINING AN EASTERLY GRADIENT SUNDAY INTO MONDAY WITH COOLER
TEMPS NEAR THE LAKE.

RIDGE BEGINS TO BUILD BACK ACROSS THE AREA TUESDAY WITH THE
POTENTIAL FOR A LARGE TEMPERATURE GRADIENT ACROSS THE AREA WITH
LOWER 90S ACROSS WESTERN IL TO ONLY LOWER 70S AT THE LAKE WITH A
LAKE BREEZE OR PERSISTENT SOUTHEAST FLOW. BY WEDNESDAY HOWEVER...
THE FLOW TURNS SOUTHWESTERLY AND IT SHOULD BE QUITE WARM WITH
TEMPS INTO THE LOWER 90S ACROSS THE ENTIRE AREA. CMS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* THUNDERSTORMS THIS AFTERNOON

* WIND SHIFT TO NORTHEAST BY MID AFTERNOON.

PAW

//DISCUSSION...UPDATED 18Z...

CONTINUED THE PREVIOUS TSRA TIMING. A FEW CELLS HAVE POPPED UP
OVER NORTHERN IL DURING THE PAST HOUR OR TWO BUT HAVE FAILED TO
DEVELOP FURTHER. SEVERAL BOUNDARIES ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA IN THE INCREASINGLY UNSTABLE AIR. MAY HAVE TO
WAIT FOR CELLS DEVELOPING IN EASTERN IA TO TRIGGER. IN THE
MEANTIME LAKE BREEZE IS STARTING TO MOVE INLAND. THIS WILL SHIFT
THE WINDS AT THE CHICAGO TERMINALS TO THE NORTHEAST BY MID
AFTERNOON AND MAY SERVE AS ANOTHER FOCUS FOR TSRA DEVELOPMENT.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE IN TIMING/TRENDS OF TSRA THREAT THIS AFTERNOON.

* MEDIUM CONFIDENCE IN WIND TRENDS.

* HIGH CONFIDENCE IN GENERALLY VFR CONDITIONS OUTSIDE OF TSRA.

PAW

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR.
MONDAY...VFR. CHC TSRA.
TUESDAY...VFR.
WEDNESDAY...VFR.
THURSDAY...VFR. CHC TSRA.
FRIDAY...VFR. SLGT CHC TSRA.

RATZER

&&

.MARINE...
253 PM CDT

APART FROM THE POSSIBILITY OF THUNDERSTORMS THIS EVENING AND AGAIN
EARLY NEXT WEEK...WINDS AND WAVES ON THE LAKE SHOULD BE RELATIVELY
QUIET OVER THE NEXT FEW DAYS UNDER THE INFLUENCE OF AN APPROACHING
CENTER OF HIGH PRESSURE. TODAY A LOW PRESSURE CENTER OVER JAMES
BAY HAS DRAGGED A TRAILING COLD FRONT SOUTHEAST ACROSS LAKE
MICHIGAN. THE FRONT SITS JUST SOUTH OF THE LAKE AS OF MID
AFTERNOON AND WILL CONTINUE TO DRIFT TOWARD THE OHIO VALLEY
TONIGHT AND TOMORROW. HIGH PRESSURE BUILDS ACROSS THE WESTERN
GREAT LAKES TONIGHT BEHIND THE FRONT AND WILL DRIFT SLOWLY ACROSS
THE CENTRAL GREAT LAKES THROUGH MONDAY. LOW PRESSURE WILL DEVELOP
ACROSS THE NORTHERN HIGH PLAINS TUESDAY...WHICH WILL HELP TO LIFT
THE FRONT BACK NORTH FROM THE OHIO VALLEY AND ACROSS THE WESTERN
LAKES AS A WARM FRONT.

LENNING

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 4, 1:46 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
246 PM CDT SAT JUN 4 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
246 PM CDT SAT JUN 4 2011 /346 PM EDT SAT JUN 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG THUNDERSTORMS WHICH MAY PRODUCE:

  * DAMAGING WINDS IN EXCESS OF 60 MPH
  * HALF DOLLAR SIZED HAIL
  * HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING

  AREAS AFFECTED AND TIMING:

  * THUNDERSTORMS ARE ANTICIPATED TO DEVELOP ALONG AND AHEAD OF A
    COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS
    AFTERNOON AND POSSIBLY LINGER INTO THE EARLY EVENING SOUTH OF
    THE KANKAKEE RIVER.

  DISCUSSION:

   * A COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHWARD ACROSS
     THE REGION THIS AFTERNOON. THE ATMOSPHERE HAS BECOME
     EXTREMELY UNSTABLE AHEAD OF THE FRONT...WHICH SHOULD ALLOW
     THUNDERSTORMS ALONG THE FRONT TO CONTINUE AND INCREASE IN
     INTENSITY. WHILE WINDS ALOFT ARE NOT ESPECIALLY STRONG...THE
     MAGNITUDE OF THE INSTABILITY WILL LIKELY COMPENSATE AND ALLOW
     FOR SOME OF THE STORMS TO BECOME SEVERE WITH LARGE HAIL AND
     DAMAGING WINDS. THE VERY MOIST ENVIRONMENT WILL ALSO ALLOW
     THE STORMS TO PRODUCE EXTREMELY HEAVY DOWNPOURS...WHICH COULD
     RESULT IN LOCALIZED FLASH FLOODING.

PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH
MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-052000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
246 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. SOME OF THESE STORMS
MAY PRODUCE WIND GUSTS ABOVE 34 KNOTS AND PENNY SIZE HAIL OR
LARGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH MONDAY
NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
246 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS SOUTHERN LAKE
MICHIGAN. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS ABOVE 34
KNOTS AND PENNY SIZE HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH MONDAY
NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Jun 4, 2:17 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
317 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     1 NW SUGAR GROVE        41.78N 88.47W
06/04/2011  M54 MPH          KANE               IL   ASOS

&&

WDM
Special weather statement, Jun 4, 2:25 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
325 PM CDT SAT JUN 4 2011

ILZ013-014-042045-
COOK IL-DUPAGE IL-
325 PM CDT SAT JUN 4 2011

...STRONG THUNDERSTORMS OVER NORTHERN COOK COUNTY...

AT 323 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
INTENSE THUNDERSTORMS ONE NEAR MOUNT PROSPECT AND THE OTHER NEAR
BENSENVILLE...BOTH MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...SCHILLER PARK...ROSEMONT...AND RIVER
GROVE AROUND 330 PM...PARK RIDGE...NORRIDGE...AND HARWOOD HEIGHTS
AROUND 335 PM...GLENVIEW AND NILES AROUND 340 PM.

THESE STORMS WILL APPROACH THE LAKE FRONT BY 345...ANYONE OUT ON THE
NORTHERN COOK COUNTY BEACHES SHOULD SEEK SHELTER IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES...VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4211 8771 4208 8767 4206 8766 4203 8766
      4197 8764 4197 8763 4195 8763 4191 8762
      4190 8760 4188 8761 4186 8760 4194 8800
      4212 8808

IZZI

The radar

The Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

17 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Kane

When
June 4, 2:26 PM CST to 2:28 PM CST
Where
Kane County, 2 mi NW of Sugar Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -88.477

Hail, Kendall

When
June 4, 2:29 PM CST to 2:31 PM CST
Where
Kendall County, 1.6 mi S of Oswego
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.657, -88.347

Quarter size hail was reported near Collins and Grove Roads.

Hail, Cook

When
June 4, 2:29 PM CST to 2:30 PM CST
Where
Cook County, Melrose Park
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.900, -87.820

Hail, Will

When
June 4, 2:43 PM CST to 2:46 PM CST
Where
Will County, 0.99 mi SSE of Normantown to 1 mi W of Plainfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.637, -88.222

Golfball size hail was reported near Route 30 and 135th Street as well as one mile west of Plainfield. Penny size hail was reported in numerous areas in and around Plainfield.

Hail, Cook

When
June 4, 2:47 PM CST to 2:48 PM CST
Where
Cook County, North Riverside
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.830, -87.820

Hail, Cook

When
June 4, 2:47 PM CST to 2:48 PM CST
Where
Cook County, 1.44 mi S of Lyons
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.799, -87.802

Penny size hail was reported near Interstate 55 and Harlem Avenue.

Hail, Will

When
June 4, 2:51 PM CST to 2:53 PM CST
Where
Will County, 0.74 mi ESE of Plainfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.594, -88.188

Quarter size hail was reported near Route 30 and Renwick Road.

Hail, Will

When
June 4, 2:52 PM CST to 2:54 PM CST
Where
Will County, 0.37 mi NW of Lockport Lewis Arpt
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.604, -88.085

Quarter size hail was observed at the National Weather Service office in Romeoville, IL.

Thunderstorm Wind, Cook

When
June 4, 2:55 PM CST to 2:58 PM CST
Where
Cook County, 0.61 mi W of Oak Lawn to 1.62 mi SSE of Oak Lawn
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.721, -87.762

Approximately 50 trees were blown down or damaged in Oak Lawn. Numerous tree limbs were also blown down. Wind gusts were estimated between 70 and 80 mph.

Thunderstorm Wind, Cook

When
June 4, 2:56 PM CST
Where
Cook County, 1 mi SE of Burbank
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.720, -87.756

Significant tree damage was reported with two to three foot diameter trees uprooted and blown down. Some of the trees fell onto houses. Minor sign damage was reported to a business on 95th Street.

Hail, Will

When
June 4, 3:00 PM CST to 3:02 PM CST
Where
Will County, 1 mi ESE of Lockport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.594, -88.032

Hail, Will

When
June 4, 3:12 PM CST to 3:14 PM CST
Where
Will County, 2.07 mi NNW of Manhattan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.445, -88.002

Half dollar size hail was reported near Route 52 and White Feather Drive.

Hail, Cook

When
June 4, 3:15 PM CST to 3:18 PM CST
Where
Cook County, Tinley Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.580, -87.780

Hail, Will

When
June 4, 3:16 PM CST to 3:19 PM CST
Where
Will County, Manhattan
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.420, -87.980

Hail, Cook

When
June 4, 3:21 PM CST to 3:23 PM CST
Where
Cook County, 4.06 mi WNW of Richton Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.506, -87.790

Quarter size hail was reported near Route 30 and Harlem Avenue.

Hail, Will

When
June 4, 3:31 PM CST to 3:32 PM CST
Where
Will County, 1.98 mi WSW of Monee
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.412, -87.767

Nickel size hail was reported near Bruns and Ridgeland Roads.

Hail, Will

When
June 4, 3:38 PM CST to 3:40 PM CST
Where
Will County, 4.14 mi SSE of Eagle Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.313, -87.527

Quarter size hail was reported near Kentucky and Stateline Roads.

Hail, Kankakee

When
June 4, 3:40 PM CST to 3:42 PM CST
Where
Kankakee County, 2.48 mi W of Manteno
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.250, -87.878

Penny to quarter size hail was reported near Route 45 and County Road 9000.

Thunderstorm Wind, Kankakee

When
June 4, 3:40 PM CST
Where
Kankakee County, 2.48 mi W of Manteno
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.250, -87.878

A wind gust to 62 mph was measured near Route 45 and County Road 9000.

Hail, Kankakee

When
June 4, 3:56 PM CST to 3:58 PM CST
Where
Kankakee County, 2.41 mi W of Sherburnville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.230, -87.596

Quarter size hail was reported near Route 17 and 14500 East.

Thunderstorm Wind, Iroquois

When
June 4, 4:08 PM CST to 4:11 PM CST
Where
Iroquois County, 1 mi WNW of Watseka to 1.2 mi SE of Watseka
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.785, -87.748

Several trees approximately two feet in diameter were blown down, some blocking streets. Several utility poles were either blown down or snapped off at their base. Numerous tree limbs and power lines were blown down. The roof of a house on Fourth Street was damaged when a chimney was blown down and fell onto the roof. The roof of another house on Fourth Street was damaged by a falling tree. A large tree was blown down near South Fifth and Locust.

Thunderstorm Wind, Iroquois

When
June 4, 4:40 PM CST
Where
Iroquois County, 1 mi NNE of Onarga
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.733, -88.013

Thunderstorm Wind, Iroquois

When
June 4, 4:45 PM CST
Where
Iroquois County, 0.5 mi WSW of Watseka
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.776, -87.738

Large trees were blown down near Kay Street and Route 24.

Thunderstorm Wind, Ford

When
June 4, 7:15 PM CST
Where
Ford County, 4 mi W of Melvin
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.570, -88.306

Five utility poles were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320474, 320476, 320477, 326647, 320479, 320481, 320484, 320489, 323504, 323508, 320505, 320507, 320508, 320504, 320491, 320497, 320502, 320514, 320515, 320516, 323509, 321313, 321317, 321316.